Close Menu
Daytona Beach Personal Injury Lawyer

Daytona Beach

(386) 252-5170

Toll Free

(866) 785-5470

Experience.

Results.

Resources.

Request a Free Consultation

Product Liability Cases Involving a Popular Over-the-Counter Medicine

Liability3

You have probably taken Tylenol (acetaminophen) at least once in your life, and so has almost everyone you know. It is one of the most widely consumed over-the-counter drugs in the United States. Many adults and children take Tylenol to treat fever and minor pain. It is widely considered to be one of the safest painkillers, because it does not carry the risk of gastrointestinal bleeding, like non-steroidal inflammatory drugs (NSAIDs), such as aspirin, ibuprofen (Advil and Motrin), and naproxen sodium (Aleve) do. Unfortunately, acetaminophen also carries a considerable risk of accidental overdose, leading to acute liver disease that, in some cases, is serious enough to require a liver transplant. While McNeil and Johnson & Johnson, the companies responsible for the manufacture of acetaminophen, have been defendants in many product liability lawsuits related to the drug, there is no clear consensus on what constitutes a safe dose of acetaminophen. While some cases of acetaminophen overdose involve risk factors such as underlying liver disease, heavy alcohol consumption, and patients knowingly or unknowingly consuming very high doses of acetaminophen, some do not.

An Abundant Ingredient in Over-the-Counter Remedies

According to some sources, the maximum safe dose of acetaminophen is 4,000 mg per day, the equivalent of eight Extra Strength Tylenol pills, but in the wake of so many adverse events, some doctors recommend taking no more than 3,000 mg per day. It is easy enough to tell whether you have taken six Extra Strength Tylenol tablets in one day, but plenty of other over-the-counter medicines also contain acetaminophen, making it very easy to go above that dose. For example, if you have a bad cold and a headache, you might take one pill of Excedrin Migraine and some Dayquil to get through work, followed by Nyquil and Theraflu in the evening. The Excedrin Migraine alone has more than 3,000 mg of acetaminophen. Many of the lawsuits related to acetaminophen overdose involved patients who took several acetaminophen-containing OTC medicines to treat different symptoms of a minor illness.

A Florida case, brought by Charlotte Lee Thompson, involved a plaintiff who had taken only the doses deemed safe. She still became ill enough with liver disease to require hospitalization for ten days. Better product labeling and warnings about overdose risks could help prevent some of these cases. Laws restricting the amount of acetaminophen in any single dose of a prescription drug to 325 mg are already in effect, but the greatest risks of overdose involve OTC acetaminophen. Whenever you take medicine for pain, fever, or cold symptoms, be sure to read the label, so you know how much acetaminophen you are taking.

Contact Bundza & Rodriguez About Product Liability Cases

If you have become ill after using an over-the-counter medicine or other product as directed, you may have grounds for a product liability lawsuit. Contact Bundza & Rodriguez in Daytona Beach, Florida for a consultation.

Resource:

propublica.org/article/tylenol-mcneil-fda-use-only-as-directed

Facebook Twitter LinkedIn Google Plus
MileMark Media - Practice Growth Solutions

© 2017 Bundza & Rodriguez, P.A. All rights reserved.
This law firm website is managed by MileMark Media.